Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 80, NWS Charleston, SC

May 7, 1998Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 11:07 PM EDT for Berkeley County, South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 11:07 PM EDT (03:07 UTC)
Expired
May 8, 1998, 12:10 AM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

What was reported inside it

TimeReportWhereRemark
May 7, 11:45 PM EDTThunderstorm Wind 50Moncks Corner, SCPowerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 9:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS1 KCHS 080306 RRA
SVRCHS
SCC015-080410-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1107 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERKELEY COUNTY IN SOUTH CAROLINA

* UNTIL 1210 AM EDT

* AT 1105 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THE SANTEE COOPER LAKES... MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONKS CORNER AT 1115 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.


WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
SLB/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM EDT, 8 hours 22 minutes earlier.

Area forecast discussion, May 7, 2:45 PM EDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU MAY 7 1998

LOW LEVEL JET OF 35-40 KT WILL BE ACROSS
S COASTAL SC/SERN GEORGIA THROUGH MUCH OF
THE OVERNIGHT PERIOD AS UPPER LEVEL DYNAMICS MOVE
INTO PLACE FOR THE NEXT ROUND OF SIGNIFICANT/
POTENTIALLY SEVERE WEATHER. WITH DEWPOINTS
REMAINING IN THE MIDDLE 60S TO AROUND 70...
WOULD LIKE TO LEAVE IN FEW POSSIBLY SEVERE TONIGHT.

CWF...WILL CONTINUE CURRENT TREND WITH WINDS AND SEAS.

.CHS...SCA CAPE ROMAIN TO SAVANNAH.

CHS AIRPORT   067/085/063/084  731
CHS CITY      070/083/068/081
SAV AIRPORT   068/086/064/086  731
JH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:23 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester62 min
May 8, 1:35 PM EDTSevere Thunderstorm WarningCHSBeaufort25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.